Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
Liffa

Reaction to Tetanus Shot

Recommended Posts

I had the Tdap shot yesterday because I cut my finger. Within an hour of getting the shot I started having prickly (parethesia) sensations in my hand and then throughout the day the were fleeting in various parts of my body - a prick on my back then a few minutes later a prick in my wrist then a few minutes later a few on my knee, etc etc. I called the urgent care just before they closed and they said I could go to the ER if I wanted.  I did one of those "ask a doc" online services and we spoke on the phone. He said there was almost 0 chance I had tetanus because of the nature of the cut and that the anxiety of the whole thing could be causing pins and needles as that is a common symptom of anxiety. I have also started some new physical therapy exercises for my neck and he said to do those when I got home.  So I did. 

 

My husband is a nurse and did a deep dive and his research came up that Tdap is not associated with Guillian-Barre - there was a huge study and only one case associated with it and that was less than the 2.2 that should have had it based on just statistical random chance. But on all the side effects lists for this vaccine it says if you have numbness and tingling in both hands and feet to seek emergency care - they  don't come right out and say G-B though as the possibility. He thinks it's a CYA thing for the vaccine companies because of the belief that the flu vaccine caused an uptick in cases several years ago. 

 

So this morning I woke up and there are increased symptoms.  There is more numbness and tingling and it is on both sides of my body. I called my doc and she said that Tdap is not associated with G-B, but with my dysautonomia she said I should watchfully wait and see if things get worse. She did not want me going to the ER at this point because they would do a spinal tap with all the risks involved with that, and our little rural hospital ain't the best. I'm supposed to call in later today and keep her posted. She also said my neck problems could be causing it, but without an exam she couldn't tell. (She's an osteopath and can do manipulations, too.)

 

I read where electrolyte imbalance can cause this, so I'm drinking some coconut water, eating avocado and adding salt to water. 

 

Has anyone had a Tdap or other type of tetanus shot and had any dysautonomia type side effects? I had a real meltdown in 2013 from dental work that left me unable to walk for about 6 weeks and I laid on the couch for about 9 months and had to miss work. I'm fearful that the preservatives in the shot may be causing the problem. Any insights would be so appreciated.

Share this post


Link to post
Share on other sites

I take a benadryl to knock down paresthesia.  This is a thousand times better than getting lockjaw from tet. I've had lockjaw and it dislocated at the left side under the ear, it's super super painful. You can die from tet, if you haven't had a vaccine in over ten years they'll give you one because it is a very painful death and they don't want that for you. You're lucky that it's only pins and needles but it is temporary. Feel better soon.

 

 

Share this post


Link to post
Share on other sites

Actually WinterSown, my post was about side effects that I am having from the shot which I already got yesterday. But, I didn't know benadryl had an affect on paresthesia. Unfortunately I can't tolerate it, or I would try it. Thanks for the information. 😊

Share this post


Link to post
Share on other sites

I experienced paresthesia directly after a vaccine as well. It was very concerning. My advice would be to try to get plenty of rest while you recover, ask that the reaction be documented in your medical history/allergies for the future, and have your doctor (or you an your husband) report it to VAERS.

Share this post


Link to post
Share on other sites

JaneEyre9 thanks for replying!!

The next symptoms that occurred were fatigue and IBS, which didn't concern me too much because that is supposed to be common. But this morning I woke up at 5:30 with muscle twitches on left side of body from eye to lips to leg to foot.  My husband has been checking my reflexes all along, and they are still strong. So I took some magnesium and calcium lactate, drank some salt water and went back to sleep. When I woke up the twitches were less (but are on both sides) and the paresthesia waxes and wanes, but my BP/HR started going bonkers, so I did more fluids and salt, plus compression leggings, and the BP/HR is now stabilized. 

My doc has been texting to check on me and we think the vaccine just lit up my dysautonomia and  made the POTS symptoms much worse.  We are keeping an eye on the pins and needles and twitches which have never completely abated. It's been 72+ hours since the shot - don't know how long this could go on. It's very disconcerting.  Do you remember how long it lasted with you?

I'm taking a long nap this afternoon, I just can't get anything done with all this going on anyway.

Good idea about reporting to VAERS. I'll ask my doc to do that. She is great about understanding how things affect me that don't affect others. 

Share this post


Link to post
Share on other sites

Sorry for the delay - how are you feeling now? I know how upsetting this can be!

 For me, the intensity of the paresthesia (along with the severe fatigue and other infection-like symptoms) peaked the first few weeks/months after the shot and then diminished gradually over time. The tingling was on the side of my body that received the shot. Almost 8 years later, I still get very mild flares of pins and needles on my one side when I am under stress or during hormone fluctuations. I was just relieved it didn't progress into any sort of weakness. It's not all doom and gloom though. My overall health improved a great deal with diet changes (anti-inflammatory diet) and gentle exercise. I was diagnosed with severe leaky gut and working on healing that helped my POTS symptoms virtually disappear.

Be sure to take it easy and do anything that relaxes you like deep breathing, gentle yoga stretches, Tai Chi, light massage etc. Calming the nervous system and staying hydrated are good ideas. It also may be helpful to ask your doctor about taking simple immune support supplements like vitamin C to help your body cope. I had luck with olive leaf extract as well. 

Another thought - glutathione might be another supplement to ask your doctor about. It's the body's master antioxidant.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...